Pennsylvania, 2002

Heat in Pennsylvania, July 8 to 9, 2002

July 8 to 9, 2002 · NWS PHI · 1 event in 1 county or zone

Two days of high temperatures in the 90s claimed the life of a 78-year-old man in Philadelphia. The high temperature on the 9th reached 96 degrees at the Franklin Institute within Philadelphia and 95 degrees at the Philadelphia International Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two days of high temperatures in the 90s claimed the life of a 78-year-old man in Philadelphia. The high temperature on the 9th reached 96 degrees at the Franklin Institute within Philadelphia and 95 degrees at the Philadelphia International Airport. With dewpoint temperatures in the upper 60s on the 9th, afternoon heat indices reached near 100 degrees. A cold frontal passage late in the day on the 9th brought cooler and less humid air into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 9:05 PM EST, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 9:05 PM EST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 PM EDT SUN JUL 7 2002

QUICK UPDATE TO CHG OVNGT PD TO HAZY. SINCE WNDS HAVE DMSHD...XPC
THAT THE SMOKE WE HAVE WL HANG ARND TIL SW WNDS PICK UP IN THE MRNG.

.PHI...NONE.

KRAUS

In the hours before

Special weather statement, Jul 8, 4:08 AM EST, 4 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EDT MON JUL 8 2002

...SMOKE ON ITS WAY OUT - TO BE REPLACED BY HEAT AND HUMIDITY...

THE PERSISTENT SMOKE FROM THE QUEBEC FIRES WILL FINALLY BE LEAVING
THE AREA TODAY...AS WINDS TURN TO THE WEST AND SOUTHWEST AND SEND IT
OFF TOWARD NEW ENGLAND.  BUT WHILE THE WIND WILL BLOW OUT THE
SMOKE...IT WILL BLOW IN THE HEAT AND HUMIDITY FOR THE NEXT TWO DAYS.
TEMPERATURES WILL REACH INTO THE LOWER 90S IN MANY INLAND SECTIONS
TODAY AND TUESDAY...AND WITH THE INCREASING DEW POINTS...THE HEAT
INDEX TUESDAY SHOULD REACH BETWEEN 95 AND 100.

FORTUNATELY...THE HEAT AND HUMIDITY WONT BE WITH US LONG.  A FAIRLY
STRONG COLD FRONT IS PUSHING SOUTH FROM CANADA...AND WILL MOVE
THROUGH THE MID ATLANTIC STATES LATE TUESDAY AND TUESDAY NIGHT.
WELL LIKELY SEE THUNDERSTORMS WITH THE FRONT...WITH THE BEST
CHANCES JUST AHEAD OF OR ALONG THE FRONT TUESDAY AFTERNOON AND NIGHT.

BEHIND THE FRONT...A COOLER AND DRIER AIRMASS WILL SPREAD IN
WEDNESDAY AND REMAIN WITH US INTO THE UPCOMING WEEKEND...WHEN WE
MIGHT SEE THE NEXT CHANCE OF PRECIPITATION.

KRAUS
Special weather statement, Jul 8, 8:57 AM EST, 3 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 AM EDT MON JUL 8 2002

...THE HEAT WILL BE RETURNING TODAY - HEAT AND HUMIDITY RETURN
TUESDAY...

SKIES WILL BE HAZY TODAY DUE TO LINGERING SMOKE ALOFT FROM THE
QUEBEC FIRES. HOWEVER...THE HAZY CONDITIONS WILL NOT BE PREDOMINANT
AS SUNDAY...THEREBY ALLOWING MORE SUNSHINE AND HIGHER TEMPERATURES.

TEMPERATURES THIS AFTERNOON ARE FORECAST RISE WELL INTO THE 80S OVER
THE POCONOS AND NORTHWEST NEW JERSEY. FARTHER TO THE SOUTH...OVER
THE PHILADELPHIA METROPOLITAN AREA AND THE NEARBY
AREAS...TEMPERATURES TODAY WILL SOAR TO 90 TO 95. HOWEVER...THE
APPARENT TEMPERATURE WILL REMAIN SIMILAR TO THE OBSERVED TEMPERATURE
DUE TO HUMIDITY REMAINING MODERATELY LOW.

TUESDAY...THE HUMIDITY WILL INCREASE AS TEMPERATURES REMAIN HOT. THE
HEAT INDEX WILL RISE DUE TO THIS..AND READINGS WILL BE WELL INTO THE
90S OR A BIT OVER 100.

FORTUNATELY...THE HEAT AND HUMIDITY WONT BE WITH US LONG.  A STRONG
COLD FRONT IS PUSHING SOUTH FROM CANADA...AND WILL MOVE THROUGH THE
REGION TUESDAY NIGHT. WE WILL LIKELY SEE THUNDERSTORMS WITH OR JUST
AHEAD THE FRONT.

BEHIND THE FRONT...A COOLER AND DRIER AIRMASS WILL SPREAD IN
WEDNESDAY AND REMAIN WITH US INTO THE UPCOMING WEEKEND...WHEN WE
MIGHT SEE THE NEXT CHANCE OF PRECIPITATION.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
July 8, 9:00 AM EST to July 9, 6:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2002-07-0978MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308418.